Alert archive / North Carolina / Flash Flood Warnings in 2010

Flash Flood Warning 52, NWS Raleigh, NC

August 19, 20104 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 19, 2010, 7:22 PM EDT for 4 counties in North Carolina. It was in force for 4 hr. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2010, 7:22 PM EDT (23:22 UTC)
Expired
Aug 19, 2010, 11:15 PM EDT
In force
4 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 146 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:54 PM EDTFLASH FLOOD6 Wnw Eldorado, NCROAD CLOSED DUE TO FLOODING AT BLAINE RD AND PINEHAVEN DR. FLOODING STILL OCCURRING AT 830 PM.
Aug 19, 8:06 PM EDTFLASH FLOOD1 Sw Troy, NCWARNER RD CLOSED DUE TO FLOODING.
Aug 19, 8:30 PM EDTFLASH FLOOD5 S Eldorado, NCRIVER ROAD CLOSED DUE TO FLOODING.
Aug 19, 8:30 PM EDTFLASH FLOOD6 Wnw Eldorado, NCROAD CLOSED DUE TO FLOODING AT BLAINE RD AND PINEHAVEN DR SINCE APPROX 830 PM.
Aug 19, 8:30 PM EDTFLASH FLOODRichfield, NCSEVERAL BUSINESSES FLOODED IN RICHFIELD OFF OF HWY 49
Aug 19, 9:20 PM EDTFLASH FLOOD3 N Biscoe, NCS. MAIN ST IN STAR CLOSED DUE TO FLOODING.
Aug 19, 9:30 PM EDTFLASH FLOOD1 Ene Richfield, NCWATER RESCUE ON GOLD BRANCH RD NEAR BELL RD
Aug 19, 9:40 PM EDTFLASH FLOOD4 Nnw Albemarle, NCMOST OF HWY 52 NORTH OF ALBEMARLE IS CLOSED AND ROAD IS FLOODED IN MANY AREAS.
Aug 19, 10:30 PM EDTFLASH FLOODSse Biscoe, NCHUNSUCKER RD CLOSED NEAR WHERE HWY 220 CROSSES OVER HWY 24/27 IN BISCOE SINCE 1030 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

492 
WGUS52 KRAH 192322
FFWRAH
NCC057-123-151-167-200315-
/O.NEW.KRAH.FF.W.0052.100819T2322Z-100820T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
722 PM EDT THU AUG 19 2010

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  STANLY COUNTY IN CENTRAL NORTH CAROLINA
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
  RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1115 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN PRODUCING FLOODING OVER
  SOUTHEASTERN DAVIDSON...SOUTHWESTERN RANDOLPH...NORTHERN MONTGOMERY
  AND NORTHERN STANLY COUNTIES. DOPPLER RADAR ESTIMATED THAT AS MUCH 
AS THREE INCHES OF RAIN HAS FALLEN OVER PORTIONS OF THE WARNED AREA. 
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE TO MOVE 
ACROSS THE AREA FOR THE NEXT HOUR OR TWO. THUS... ADDITIONAL 
RAINFALL AMOUNTS OF TWO TO THREE INCHES WILL BE POSSIBLE.

* LOCATIONS THREATENED WITH FLOODING INCLUDE BADIN... BADIN LAKE... 
RICHFIELD... NEW LONDON... NEWSOM... TROY... AND ALBEMARLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3550 8030 3551 8019 3562 8025 3560 7977
      3546 7976 3531 7972 3532 8041

$$

77
2 follow-up statements
790 
WGUS72 KRAH 200044
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT THU AUG 19 2010

NCC057-123-151-167-200315-
/O.CON.KRAH.FF.W.0052.000000T0000Z-100820T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANLY NC-MONTGOMERY NC-RANDOLPH NC-DAVIDSON NC-
844 PM EDT THU AUG 19 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM EDT FOR
SOUTHEASTERN DAVIDSON...SOUTHWESTERN RANDOLPH...NORTHERN MONTGOMERY
AND NORTHERN STANLY COUNTIES...

AT 8 PM EDT...LOCAL LAW ENFORCEMENT REPORTED HIGHWAY 49 WAS 
IMPASSABLE ACROSS PORTIONS OF SOUTHERN DAVIDSON COUNTY... WITH AS 
MUCH AS THREE TO FOUR FEET OF WATER CURRENTLY COVERING THE HIGHWAY. 
ONE CAR WAS REPORTED TO BE STRANDED IN THE FLOOD WATERS ON HIGHWAY 
49 IN THIS AREA. THUNDERSTORMS WITH VERY HEAVY RAIN CONTINUE TO MOVE 
ACROSS SOUTHEASTERN DAVIDSON...SOUTHWESTERN RANDOLPH...NORTHERN 
MONTGOMERY AND NORTHERN STANLY COUNTIES. DOPPLER RADAR ESTIMATED 
THAT AS MUCH AS THREE TO FOUR INCHES OF RAIN HAS FALLEN OVER THE 
WARNED AREA... WITH AN ADDITIONAL ONE TO THREE INCHES STILL POSSIBLE.


LOCATIONS THREATENED BY FLOODING INCLUDE BUT ARE NOT LIMITED 
BADIN... BADIN LAKE... RICHFIELD... NEW LONDON... NEWSOM... TROY... 
ALBEMARLE... AND LOCATIONS ALONG AND NEAR NC HIGHWAY 49 IN SOUTHERN 
DAVIDSON COUNTY AND NORTHERN STANLY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS...LOW LYING AND POOR DRAINAGE AREAS. DO
NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. MANY
ROADS AND INTERSECTIONS IN THE AREA WILL QUICKLY FLOOD. WHEN
ENCOUNTERING FLOODED ROADS TURN AROUND...DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING...
1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW ENFORCEMENT
AGENCY.

&&

LAT...LON 3550 8030 3551 8019 3562 8025 3560 7977
      3546 7976 3531 7972 3532 8041

$$

77
774 
WGUS72 KRAH 200314
FFSRAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1114 PM EDT THU AUG 19 2010

NCC057-123-151-167-200320-
/O.EXP.KRAH.FF.W.0052.000000T0000Z-100820T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STANLY NC-MONTGOMERY NC-RANDOLPH NC-DAVIDSON NC-
1114 PM EDT THU AUG 19 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 PM EDT FOR
SOUTHEASTERN DAVIDSON...SOUTHWESTERN RANDOLPH...NORTHERN MONTGOMERY
AND NORTHERN STANLY COUNTIES...

AT 1110 PM EDT... WIDESPREAD HEAVY RAINS HAVE DISSIPATED OVER THE 
WARNED AREA. SCATTERED LIGHT TO MODERATE RAINS WILL BE POSSIBLE INTO 
THE EARLY MORNING HOURS. FLOOD WATERS HAVE RECEDED AND ADDITIONAL 
FLOODING IS NOT FORECAST AT THIS TIME. 

FLOOD WARNINGS CONTINUE FOR SOUTHEAST MONTGOMERY COUNTY UNTIL 115 
AM. 


LAT...LON 3550 8030 3551 8019 3562 8025 3560 7977
      3546 7976 3531 7972 3532 8041

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:50 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 19, 2:50 PM EDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT THU AUG 19 2010

.SYNOPSIS...
A COLD FRONT WILL DRIFT SLOWLY SOUTHWARD THROUGH NORTH CAROLINA
TODAY. HIGH PRESSURE WILL BUILD IN FROM THE NORTH LATE TONIGHT
THROUGH SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM THURSDAY...

...FLASH FLOOD WATCH REMAINS IN EFFECT TROUGH MIDNIGHT
TONIGHT...

LATEST SFC ANALYSIS CONTINUES TO INDICATE A QUASI-STATIONARY FRONT
EXTENDING FROM EASTERN TN EAST-NORTHEAST TO NEAR RICHMOND VA. THE
FRONT HAS MADE VERY LITTLE SOUTHWARD PROGRESS IN VA AS SOUTHERLY
WINDS ARE NOW REPORTED IN CHARLES CITY AND WEST POINT. SLIGHTLY
LOWER DEW POINTS HAVE MOVED INTO SOUTHERN PA AND MD THIS AFTERNOON.
SOUTH OF THE FRONT SURFACE DEW POINTS ARE IN THE MID 70S ACROSS
CENTRAL NC.

A VERY MOIST AIR MASS REMAINS IN PLACE AS THE MORNING SOUNDING AT
KGSO REPORTED PW OF 2.24 WHICH IS IN THE 99TH PERCENTILE AND 2
STANDARD DEVIATIONS OF NORMAL. KMHX HAD A PW OF 2.45 INCHES. BLENDED
TOTAL PRECIPITABLE WATER PRODUCT NOW INDICATES A LARGE AREA OF TPW
RANGING AROUND 2.5 INCHES ACROSS THE CENTRAL AND EASTERN CAROLINAS.

VIS SAT SHOWS AN INCREASING NUMBER OF BREAKS IN THE OVC ACROSS
SOUTHERN NC WHERE TEMPS ARE NOW IN THE MID 80S WITH DEW POINTS IN
THE MID 70S YIELDING MLCAPE VALUES NOW NEAR 1500. EVEN IN CENTRAL NC
WHERE THE LOW CLOUDS HAVE BEEN MORE STUBBORN SOME THIN SPOTS/BREAKS
ARE NOW EVIDENT - EVEN OUTSIDE THE WINDOW HERE IN WEST RALEIGH.
GIVEN THE LOW CLOUDS AND RAIN THIS MORNING...INSTABILITY IN THE
PIEDMONT OF NC IS LIMITED BUT GIVEN THE HIGH DEW POINTS...THE
INSTBAILITY HAS THE POTENTIAL TO JUMP UPWARD IF JUST A LITTLE
SUNSHINE IS REALIZED.

LATEST REGIONAL RADAR IMAGERY SHOWS CONVECTION FIRING IN VARIOUS
LOCATIONS ACROSS THE REGION FROM DIFFERENT MECHANISMS. THUNDERSTORMS
HAVE QUICKLY DEVELOPED NEAR KILM/KMYR DURING THE PAST HOUR IN A AREA OF
ENHANCED INSTABILITY AND CONVERGENCE NEAR A REGION OF DIFFERENTIAL
HEATING AND NEAR THE LAND/SEA INTERFACE. A LARGE AREA OF SHOWERS
WITH EMBEDDED THUNDERSTORMS IN FAR NORTHWEST NC AND SOUTHWEST VA IS
ASSOCIATED WITH MID LEVEL TROUGHINESS AND CONVERGENCE. MORE
SCATTERED CONVECTION IS DEVELOPING ACROSS THE HIGHER TERRAIN IN THE
SOUTHERN APPALACHIANS DOWNSTREAM OF A SHEAR AXIS VISIBLE ON WV
IMAGERY. OTHER ISOLATED CONVECTION IS NOW BEGINNING TO DEVELOP NEAR
ROCK HILL SC AND JUST WEST OF THE METROLINA REGION.

LATEST HIGH RES NWP GUIDANCE SUGGESTS THAT THE SHOWERS AND
THUNDERSTORMS WILL MOVE INTO AND DEVELOP ACROSS THE WESTERN AND
NORTHERN PIEDMONT DURING THE NEXT FEW HOURS AND PUSH EASTWARD. OTHER
THUNDERSTORMS WILL DEVELOP ACROSS THE COASTAL PLAIN LATE THIS
AFTERNOON. THUNDERSTORMS SHOULD BE EFFICIENT RAIN PRODUCERS GIVEN
THE DEEP MOISTURE IN PLACE AS NOTED WITH THE HIGH PWS. HEAVY
RAINFALL WITH LOCALIZED FLOODING IS A REAL POSSIBILITY THIS
AFTERNOON AND EVENING. SOME LOCATIONS ACROSS CENTRAL NC HAVE
RECEIVED SEVERAL INCHES OF RAIN DURING THE PAST FEW DAYS FURTHER
ENHANCING THE RISK. SEVERE THREAT IS MINIMAL AND SHOULD BE FOCUSED
IN THE REGION OF GREATEST INSTABILITY IN THE SOUTHERN
PIEDMONT...SANDHILLS AND SOUTHERN COASTAL PLAIN. GIVEN A SLIGHTLY
STRONGER WIND FIELD WITH FAIRLY UNIDIRECTIONAL WESTERLY DEEP LAYER
SHEAR AROUND 20 KTS...EXPECT CONVECTIVE ELEMENTS TO DEVELOP INTO
LINE SEGMENTS AND CLUSTERS.

THE FRONT IS EXPECTED TO SLOWLY DROP SOUTH AND EAST OVERNIGHT
APPROACHING THE SC BORDER BY DAYBREAK. A DRIER AND LESS UNSTABLE
AIRMASS WILL MOVE INTO AREA LATE TONIGHT ALLOWING PRECIPITATION TO
DIMINISH FROM NORTHWEST TO SOUTHEAST AND SKIES TO PARTIALLY CLEAR.
OVERNIGHT LOWS IN THE 68-74 RANGE LOOK GOOD. -BLAES

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
AS OF 230 PM THURSDAY...

SHORT TERM MODEL IN DECENT AGREEMENT IN THEIR DEPICTION OF A
SURFACE-850MB BOUNDARY EXITING THE SOUTHERN COUNTIES AROUND DAYBREAK
FRIDAY. N-NE FLOW BEHIND THE LOW LEVEL BOUNDARY WILL GRADUALLY USHER
IN DRIER MORE STABLE AIR INTO THE REGION FRIDAY INTO FRIDAY NIGHT.
POSITION/ORIENTATION OF THE SURFACE-850MB HIGH SHOULD KEEP STABLE
AIR MASS OVERHEAD...LIMITING CONVECTIVE DEVELOPMENT. LOW LEVEL
THICKNESSES IN THE 1425-1430M RANGE UNDER FULL SUN TRANSLATE TO MAX
TEMPS IN THE 90-95 DEGREE RANGE. UNDER MOSTLY CLEAR SKIES FRIDAY
NIGHT....EXPECT MIN TEMPS IN THE UPPER 60S TO LOWER 70S.

SATURDAY-SATURDAY NIGHT...GFS QUICKLY DIMINISHES/SCOOTS EWD THE
MID/UPPER LEVEL RIDGE...ALLOWING MOISTURE TO RAPIDLY RETURN INTO
CENTRAL NC BY SATURDAY AFTERNOON. MEANWHILE...NAM-WRF/SREF/ECMWF/GEM
HOLD ONTO THE MID/UPPER LEVEL RIDGE THROUGH SATURDAY AFTERNOON THEN
LOWER HEIGHTS ACROSS THE REGION SATURDAY NIGHT IN ADVANCE OF  A S/W
CROSSING THE LOWER GREAT LAKES. SINCE GFS HAS A TENDENCY TO
BREAKDOWN EAST COAST RIDGES TOO QUICKLY...WILL FAVOR THE
NAM/GEM/ECMWF SOLUTION WITH A SLOWER MOISTURE RETURN. LINGERING
RIDGE ALOFT SHOULD MAINTAIN MOSTLY SUNNY/PARTLY CLOUDY SKIES WITH
CLOUD COVERAGE (STILL LESS THAN 50 PERCENT) MORE PROMINENT WEST
VERSUS EAST. LOW LEVEL THICKNESSES CHANGE LITTLE FROM FRIDAY SO
EXPECT COMPARABLE MAX TEMPS.

RETURN FLOW SATURDAY NIGHT WILL HAVE A UPSLOPE COMPONENT. THIS
SHOULD CAUSE LOW STRATUS TO DEVELOP LATE SATURDAY NIGHT ALONG THE
FOOTHILLS THEN SPREAD EAST INTO THE WESTERN PIEDMONT. MOISTURE
APPEARS TOO SHALLOW TO GENERATE PRECIP. MIN TEMPS IN THE SOUTH AND
WEST SHOULD BE A TAD WARMER THAN FRIDAY NIGHT DUE TO DEVELOPMENT OF
LOW CLOUDS.

SUNDAY...APPROACH OF MID LEVEL TROUGH AND INCREASING MOISTURE
ADVECTION SHOULD RESULT IN MORE CLOUD COVERAGE AND AN INCREASING
THREAT FOR A FEW SHOWERS AND T-STORMS IN THE WEST SUNDAY AFTERNOON.
MORE CLOUDS IN THE WEST WILL LIMIT INSOLATION LEADING TO MAX TEMPS
NOT AS HOT AS PREVIOUS DAYS. EXPECT SOME PARTIAL SUN IN THE EAST TO
WARM TEMPS TO LEVELS AT OR ABOVE 90 DEGREES ONCE AGAIN. IF CLOUDS
THICKER OR MORE WIDESPREAD THAN FORECAST...MAX TEMPS MAY END UP
2-3 DEGREES COOLER.

OF NOTE...THE GFS MAINTAINS A MID LEVEL CIRCULATION THAT ONCE WAS
T.D. 5 (WHICH HAS BEEN HANGING AROUND THE DEEP SOUTH FOR AT LEAST
TWO WEEKS) AND TRAVERSES IT NE INTO CENTRAL NC SUN. OTHER MODEL
GUIDANCE WASHES OUT THIS FEATURE OR HAS A SLOWER/WEAKER SOLUTION.
THIS REMNANT CIRCULATION WILL NEED TO BE MONITORED FRIDAY THROUGH
SATURDAY AS MOISTURE ASSOCIATED WITH THIS FEATURE MAY ENHANCE
CONVECTIVE COVERAGE SUNDAY INTO SUNDAY NIGHT. IF THE GFS IS ONTO
SOMETHING...THEN POPS WOULD NEED TO BE INCREASED DRAMATICALLY
SATURDAY NIGHT INTO SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 200 PM THURSDAY...

SOME DISAGREEMENT IN THE MODELS THIS PERIOD. FAIRLY STRONG UPPER
RIDGE WILL INITIALLY EXTEND SW-NE FROM THE DESERT SW TO THE WESTERN
GREAT LAKES. THIS FEATURE WILL AID TO DIG A L/W TROUGH FROM NEW
ENGLAND SOUTHWARD TO THE CAROLINAS. THE ATTENDANT SURFACE BOUNDARY
WILL AID TO FOCUS MOISTURE AND LIFT...LEADING TO A CHANCE OF SHOWERS
AND T-STORMS ACROSS THE REGION SUNDAY NIGHT THROUGH MONDAY.

MODEL DISCREPANCIES MORE EVIDENT TUESDAY AS ECMWF DEVELOPS A
CLOSED UPPER LOW IN VICINITY OF THE DELMARVA WHILE THE GFS AND
CANADIAN REMAIN PROGRESSIVE WITH THE UPPER TROUGH. THE ECMWF
SOLUTION WOULD MAINTAIN A CONFLUENT CYCLONIC FLOW OVER THE NE SECTOR
OF THE CWA RESULTING IN CHANCE POPS TUESDAY THROUGH WEDNESDAY. THE
GFS/CANADIAN SOLUTION WOULD RESULT IN DRIER MORE STABLE AIR IN
ANTICYCLONIC FLOW PATTERN...LIMITING POPS. BASED ON RECENT HISTORY
WITH THE ECMWF OUTPERFORMING THE GFS...WILL LEAN TOWARD THE ECMWF
SOLUTION FOR NOW. STILL...GREATEST THREAT FOR CONVECTION WILL BE
SUNDAY NIGHT THROUGH MONDAY WITH THE PASSAGE OF THE LEAD SURFACE
BOUNDARY AND UPPER SUPPORT.

REGARDLESS OF WHICH MODEL SOLUTION VERIFIES...MAX TEMPS ACROSS THE
REGION THROUGH THIS PERIOD WILL AVERAGE CLOSE TO NORMAL. PER
ECMWF...CLOUDS AND LIGHT N-NE FLOW WOULD MAINTAIN A WEAK 850MB
THERMAL TROUGH OVER THE REGION THROUGH MUCH OF THE PERIOD. THIS TYPE
OF PATTERN USUALLY RESULTS IN NEAR OR SLIGHTLY BELOW NORMAL TEMPS.
GFS/CANADIAN SUPPORT A LOW LEVEL ELY FLOW WHICH USUALLY RESULTS IN
NEAR NORMAL TEMPS.

&&

.AVIATION /18Z THURSDAY THROUGH MONDAY/...
AS OF 135 PM THURSDAY...

A VERY MOIST AIR MASS WILL REMAIN ACROSS CENTRAL NC THROUGH THE
EVENING HOURS BEFORE A COLD FRONT DROPS SLOWLY SOUTH ACROSS THE
AREA LATE TONIGHT AND FRIDAY.

TAF LOCATIONS ARE REPORTING MAINLY MVFR CONDITIONS EARLY THIS AFTN
WITH A COUPLE OF AREAS OF RAIN SHOWERS MOVING ACROSS CENTRAL NC.
CIGS ARE PRESENTLY IN THE MVFR RANGE BUT GRADUALLY IMPROVING WITH
BREAKS IN THE OVERCAST NOTED NEAR KHKY...KCLT AND KFAY WHICH WILL
WORK THEIR WAY SLOWLY NORTH AND EAST. THE UPPER LEVEL
WAVES/DISTURBANCES GENERATING THESE SHOWERS COMBINED WITH A
SOUTHWARD ADVANCING COLD FRONT SHOULD RESULT IN SCATTERED TO
NUMEROUS SHOWERS OR THUNDERSTORMS WITH REDUCED CIGS TO MVFR/IFR AT
TIMES THIS AFTN AND EVE. INCREASED INSTABILITY AND WILL SUPPORT A
GREATER THREAT OF THUNDERSTORMS AT KFAY...KRWI AND KRDU LATE THIS
AFTN AND EVE.

THE COLD FRONT WILL MOVE SOUTH ACROSS THE FORECAST AREA AFTER
MIDNIGHT BRINGING THE THREAT OF SHOWERS TO AN END FROM NORTHWEST TO
SOUTHEAST BETWEEN 04 AND 08Z. FAIR WEATHER WITH A LIGHT NORTHEAST
WIND VEERING AROUND TO SOUTHEAST IS EXPECTED ON FRIDAY.

LOOKING FURTHER AHEAD...FAIR WEATHER WITH VFR CONDITIONS ON FRIDAY
WILL PERSIST INTO SUNDAY AS HIGH PRESSURE DOMINATES THE WEATHER
ACROSS THE REGION. SOME MORNING FOG/STRATUS IS POSSIBLE SUN/MON.
ADVERSE AVIATION ARE POSSIBLE ON MONDAY AS THE NEXT APPROACHES FROM
THE NW. -BLAES

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...MWS
NEAR TERM...BLAES/CBL
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BLAES
Hazardous weather outlook, Aug 19, 10:32 AM EDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1032 AM EDT THU AUG 19 2010

NCZ007>011-021>028-038>043-073>078-083>086-088-089-200930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1032 AM EDT THU AUG 19 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
CENTRAL NC TODAY. THE PRIMARY THREAT WILL BE FLASH FLOODING FROM
LOCALLY HEAVY RAINFALL. AN ISOLATED STORM OR TWO THIS AFTERNOON
AND THIS EVENING MAY PRODUCE FREQUENT LIGHTNING AND DAMAGING WIND
GUSTS...ESPECIALLY ACROSS THE SOUTHERN PIEDMONT...THE SANDHILLS
AND THE SOUTHERN COASTAL PLAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER...ESPECIALLY RAINFALL AMOUNTS IN EXCESS OF AN
INCH IN LESS THAN AN HOUR...TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 19, 4:59 PM EDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
459 PM EDT THU AUG 19 2010

NCZ073-083-192200-
ANSON-STANLY-
459 PM EDT THU AUG 19 2010

...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN STANLY AND
NORTHERN ANSON COUNTIES THROUGH 600 PM EDT...

AT 456 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
STANFIELD...OR ABOUT 14 MILES NORTH OF MONROE...MOVING EAST AT 15
MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STANFIELD... LOCUST...
OAKBORO.... NORWOOD... AND ANSONVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3530 8043 3535 8012 3503 8010 3505 8030
      3518 8029 3516 8034 3517 8038 3516 8040
      3516 8043 3515 8045 3518 8050
TIME...MOT...LOC 2056Z 268DEG 13KT 3519 8047

77
Special weather statement, Aug 19, 6:46 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT THU AUG 19 2010

NCZ074-192345-
MONTGOMERY-
646 PM EDT THU AUG 19 2010

...HEAVY RAIN WILL MOVE ACROSS MONTGOMERY COUNTY THROUGH 745 PM
EDT...

AT 646 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER BADIN LAKE...OR ABOUT 9 MILES NORTHEAST OF
ALBEMARLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS WHICH WILL EXPERIENCE HEAVY RAIN INCLUDE...TROY.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

&&

LAT...LON 3551 8018 3550 7976 3518 7972 3536 8004
      3541 8008 3546 8011 3548 8015
TIME...MOT...LOC 2246Z 279DEG 10KT 3544 8006

14

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:10 PM EDTSevere Thunderstorm WarningRAHJohnston, Nash, Wilson27 min
Aug 18, 8:32 PM EDTSpecial Weather StatementRAHWayne43 min
Aug 18, 8:51 PM EDTSpecial Weather StatementRAHSampson39 min
Aug 18, 9:09 PM EDTSpecial Weather StatementRAHCumberland66 min
Aug 18, 9:30 PM EDTAreal Flood AdvisoryRAHSampson90 min
Aug 18, 9:34 PM EDTAreal Flood AdvisoryRAHCumberland116 min
Aug 18, 9:44 PM EDTSpecial Weather StatementRAHSampson61 min
Aug 18, 9:58 PM EDTSevere Thunderstorm WarningRAHSampson45 min
Aug 18, 10:50 PM EDTFlash Flood WarningRAHSampson3 hr
Aug 18, 11:02 PM EDTSpecial Weather StatementRAHForsyth58 min
Aug 18, 11:20 PM EDTSpecial Weather StatementRAHCumberland55 min
Aug 18, 11:28 PM EDTAreal Flood AdvisoryRAHCumberland3 hr
Aug 19, 1:08 AM EDTAreal Flood AdvisoryRAHHoke112 min
Aug 19, 2:14 AM EDTFlash Flood WarningRAHHoke, Scotland2 hr
Aug 19, 2:27 AM EDTAreal Flood AdvisoryRAHCumberland2 hr
Aug 19, 6:01 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Richmond, Stanly119 min
Aug 19, 10:12 AM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more18 hr
Aug 19, 4:59 PM EDTSpecial Weather StatementRAHStanly61 min
Aug 19, 6:46 PM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 19, 7:31 PM EDTSpecial Weather StatementRAHMoore59 min

Nearby

Flash Flood Warnings in North Carolina, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.